Winter Weather, Buchanan
- When
- March 25, 6:00 AM EST to March 26, 10:00 AM EST
- Where
- Buchanan forecast zone
- Reported by
- COOP Observer
- Coordinates
- 37.267, -82.036 (the zone’s center; the record gives no point)
Rain fell on the 24th. However, colder air swept into Buchanan and Dickenson Counties before dawn on the 25th.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
Rain fell on the 24th. However, colder air swept into Buchanan and Dickenson Counties before dawn on the 25th. Lingering moisture deposited 1 to 3 inches of snow accumulation into the morning of the 26th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Mar 25, 5:47 AM EST, 13 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
647 AM EDT MON MAR 25 2013
.SYNOPSIS...
WINTER STORM AFFECTS AREA THROUGH LATE MONDAY. BELOW NORMAL
TEMPERATURES THROUGH THE WEEK.
&&
.NEAR TERM /THROUGH TONIGHT/...
UPDATE...
PRECIPITATION COVERAGE HAS BECOME A BIT MORE SPORADIC THIS MORNING
AS THE TOP HALF OF THE MOISTURE HAS DEPARTED. MEANWHILE...THE
COLDER AIR IS SLOWLY COLLAPSING OVER THE LOWLANDS...WITH CRW AND
HTS COMING DOWN INTO THE MID 30S...AND BRINGING SOME SNOW MIXED IN
WITH THE RAIN AT THIS HOUR.
PREVIOUS DISCUSSION...
SURFACE LOW PRESSURE NOW SITUATED OVER SOUTHEAST OHIO AND MOVING
NORTHEAST...WITH UPPER LEVEL LOW OVER THE LOWER OHIO VALLEY. WATER
VAPOR IMAGERY SHOWING DRIER AIR ALOFT WORKING THROUGH THE
CWA...WHICH HAS TRANSLATED TO LIGHTER PRECIPITATION AT THE SURFACE.
TRI STATE AREA TO THE KANAWHA VALLEY REPORTING TEMPERATURES IN THE
40 DEGREE RANGE...WITH MANY LOCATIONS REMAINING ABOVE FREEZING OVER
THE LOWLANDS. HAVE SEEN SNOW UP TO THE 34 OR 35 DEGREE MARK...AND
FIGURE THIS WILL CONTINUE THROUGH THE DAY TODAY.
PRECIPITATION WILL TRANSITION TO CONVECTIVE MODE TODAY...AND EXPECT
OFF AND ON RAIN/SNOW SHOWERS...DEPENDING ON TEMPERATURE. ONCE THE
SUN COMES UP...ANTICIPATE MELTING OF PREVIOUSLY FALLEN
SNOW...PARTICULARLY IN LOWLAND AREAS FROM ATHENS TO CLARKSBURG AND
NORTH. GUIDANCE IS STRICT IN BRINGING TEMPERATURES TODAY INTO THE
UPPER 30S...AND DO BRING THESE DOWN SOME. BUT...STILL HAVE ABOVE
FREEZING VALUES FORECAST LESS THE MOUNTAINS.
FOLLOWED THE LOCAL MODELS CLOSELY FOR THE POPS THROUGH LATER THIS
EVENING...WHICH PAINTS A PICTURE OF MORE INTERMITTENT PRECIPITATION.
ONCE WE GET INTO TONIGHT...STREAMLINES DEPICT A BETTER NORTHWEST
FLOW SCENARIO...AND KEEP THE FOCUS OF THE POPS IN THE MOUNTAINS
WHILE STILL CARRYING CHANCE OVER THE LOWLANDS. OVER THE SOUTHERN
TIER OF THE FORECAST AREA...HIKE UP THESE POPS FOR THE SOUTHERN
MOUNTAINS AND COAL FIELDS AS ANOTHER UPPER LEVEL TROUGH AXIS PASSES
JUST TO THE SOUTH OF OUR AREA. THIS FEATURE HAS BEEN CONSISTENT IN
THE MODELS...AS HAS THE ASCENT IN THE OMEGA FIELDS WITH IT.
RAN THE WINTER WEATHER WITH SNOW TO THE MID 30S...AND RAIN/SNOW MIX
INTO THE UPPER 30S. WET BULB ZERO LINES WILL REMAIN CLOSE TO THE
SURFACE...ALTHOUGH THEY WILL CHEAT UP FROM THE GROUND SLIGHTLY
TODAY. BRINGS TEMPERATURES AREA WIDE BELOW FREEZING GENERALLY AFTER
06Z TONIGHT.
AS FAR AS THE CURRENT HEADLINES GO...WILL KEEP THEM IN PLACE WITH
SNOW REMAINING IN THE FORECAST...BUT HAVE STORM TOTAL SNOW AMOUNTS
DECREASED FROM THE PREVIOUS FORECAST...ESPECIALLY IN THE NORTHEAST
MOUNTAINS. WILL HAND THIS OFF TO THE DAY SHIFT AND SEE HOW THE
DAYTIME SNOWFALL PLAYS OUT BEFORE MAKING ANY CHANGES.
&&
.SHORT TERM /TUESDAY THROUGH THURSDAY NIGHT/...
THE BROAD...COLD UPPER TROUGH OVER THE EASTERN U.S. SLOWLY WEAKENS
AND LIFTS OUT FOR THE MIDDLE AND LATER PART OF THE WORK WEEK. MODELS
AGREE ON ONE LAST SIGNIFICANT SHORT WAVE DROPPING SOUTHEASTWARD
ACROSS THE AREA TUESDAY NIGHT AND WEDNESDAY MORNING...BEFORE THE
HEIGHTS REALLY BEGIN TO RISE. THIS WILL KEEP THE WEATHER UNSETTLED
WITH MAINLY SNOW SHOWERS...MIXING WITH OR CHANGING TO RAIN SHOWERS
IN THE LOW LANDS TUESDAY AND WEDNESDAY AFTERNOONS...AS TEMPERATURES
REMAIN WELL BELOW NORMAL. LOOK FOR HIGHS TUESDAY AND WEDNESDAY
GENERALLY AROUND 40 DEGREES. EXPECT CONTINUED SNOW ACCUMULATIONS IN
THE NORTHERN AND CENTRAL MOUNTAINS INTO WEDNESDAY...WITH ANY LOW
LAND ACCUMULATIONS MINOR AND MAINLY TUESDAY NIGHT.
&&
.LONG TERM /FRIDAY THROUGH SUNDAY/...
MUCH OF THE EXTENDED PERIOD CHARACTERIZED BY CONTINUED GENERAL
NORTHWEST FLOW WITH PERSISTENT CLOSED UPPER LOW OFF THE NORTHEAST
COAST MEANDERING SLOWLY OUT TO SEA AND UPPER RIDGING OVER THE
INTERMOUNTAIN WEST. RIPPLES BOTH MOVING AROUND THE UPPER LOW AS WELL
AS THROUGH THE MEAN NORTHWEST FLOW WILL CONTINUE TO BRING PERIODIC
CHANCES FOR PRECIP MAINLY TO THE EASTERN MOUNTAINS. A STRONGER
SYSTEM IS PROGGED TO PUSH SOUTHEAST TOWARDS THE AREA LATE IN THE
PERIOD ON SUNDAY WITH DIFFERENCES IN TIMING. IN ADDITION...A SLOW
WARMING TREND WILL BE IN STORE WITH EACH SUBSEQUENT DAY A FEW
DEGREES WARMER VERSUS THE PREVIOUS DAY...WITH SUNDAY/S MAX TEMPS
CLIMBING TO AT LEAST THE MID AND UPPER 50S FOR LOWLAND LOCATIONS.
&&
.AVIATION /10Z MONDAY THROUGH FRIDAY/...
PRECIPITATION COVERAGE HAS THINNED OUT...AND EXPECT A LARGE
PORTION OF MONDAY TO BE OF THE OFF AND ON NATURE WITH THE SNOW AND
RAIN/SNOW MIX. BECAUSE OF THE CELLULAR AND STREAMER TYPE NATURE OF
THE CONVECTION TODAY...THIS MAKES THE TAFS VERY DIFFICULT TO ROLL
WITH ONE CATEGORY THROUGH THE PERIOD. WITH EXPECTED OBSERVATION
BOUNCING...TEMPO GROUPS WILL BE THE WAY TO GO IN THE FORECAST TO
COVER THESE FREQUENT CHANGES. IFR WILL CERTAINLY BE A POSSIBILITY
IN SNOW...BUT COULD SEE VFR IN NON PRECIPITATION OBSERVATIONS
BEFORE THE WIND TURNS AROUND TO THE WEST NORTHWEST LATER TODAY.
THESE WINDS WILL ALSO GUST TO 20KTS...HITTING 25KTS IN SOME
INSTANCES OVER THE SOUTHERN MOUNTAINS TODAY.
INTO TONIGHT...THE PRECIPITATION PATTERN WILL TRANSITION TO MORE OF
A NORTHWEST FLOW EVENT...WITH ENHANCEMENT ALONG THE SOUTHERN
MOUNTAINS AND COAL FIELDS TOWARDS 12Z TUESDAY FROM AN UPPER LEVEL
TROUGH AXIS SWINGING THROUGH. TEMPERATURES BELOW FREEZING WILL
DICTATE SNOW AS THE PRIMARY PRECIPITATION TYPE TONIGHT.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z TUESDAY...
FORECAST CONFIDENCE...LOW TO MEDIUM.
ALTERNATE SCENARIOS: OBSERVATIONS ARE LIKELY TO BOUNCE THROUGH THE
FORECAST...SO TEMPOS AND AMENDMENTS ARE A STRONG POSSIBILITY.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
DATE MON 03/25/13
UTC 1HRLY 08 09 10 11 12 13 14 15 16 17 18 19
EDT 1HRLY 04 05 06 07 08 09 10 11 12 13 14 15
CRW CONSISTENCY M L L L L M M M M M M M
HTS CONSISTENCY H H H M M H M M M M H H
BKW CONSISTENCY L H L L L L L M M M M M
EKN CONSISTENCY M H H M M H M M M M M M
PKB CONSISTENCY M H H H H H H H M M H H
CKB CONSISTENCY H H H M M M M M M M M M
AFTER 12Z TUESDAY...
IFR CONDITIONS POSSIBLE IN SNOW SHOWERS TUESDAY.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...WINTER WEATHER ADVISORY UNTIL 8 AM EDT TUESDAY FOR WVZ009>011-
017>020-028>032-039-040.
WINTER STORM WARNING UNTIL 2 PM EDT TUESDAY FOR WVZ038-046-047.
WINTER WEATHER ADVISORY UNTIL 2 PM EDT TUESDAY FOR WVZ035>037.
OH...WINTER WEATHER ADVISORY UNTIL 8 AM EDT TUESDAY FOR OHZ067-075-
076.
WINTER WEATHER ADVISORY FROM 2 PM THIS AFTERNOON TO 8 AM EDT
TUESDAY FOR OHZ066.
WINTER STORM WARNING UNTIL 2 PM EDT THIS AFTERNOON FOR OHZ066.
WINTER WEATHER ADVISORY UNTIL 2 PM EDT THIS AFTERNOON FOR
OHZ084.
KY...NONE.
VA...NONE.
&&
SYNOPSIS...JMV/26
NEAR TERM...26
SHORT TERM...JMV
LONG TERM...RPY
AVIATION...26HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 402 AM EDT MON MAR 25 2013 KYZ101>103-105-OHZ083-085>087-VAZ003-004-WVZ005>008-013>016-024>027- 033-034-260815- GREENUP-CARTER-BOYD-LAWRENCE KY-JACKSON OH-MEIGS-GALLIA-LAWRENCE OH- DICKENSON-BUCHANAN-WAYNE-CABELL-MASON-JACKSON WV-LINCOLN-PUTNAM- KANAWHA-ROANE-MINGO-LOGAN-BOONE-CLAY-MCDOWELL-WYOMING- 402 AM EDT MON MAR 25 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA...CENTRAL WEST VIRGINIA...SOUTHERN WEST VIRGINIA AND WESTERN WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. WVZ035>037-260815- RALEIGH-FAYETTE-NICHOLAS- 402 AM EDT MON MAR 25 2013 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 2 PM EDT TUESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL WEST VIRGINIA AND SOUTHERN WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. OHZ067-075-076-WVZ009>011-017>020-028>032-039-040-260815- MORGAN-ATHENS-WASHINGTON-WOOD-PLEASANTS-TYLER-WIRT-CALHOUN-RITCHIE- DODDRIDGE-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-UPSHUR-BARBOUR- 402 AM EDT MON MAR 25 2013 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 8 AM EDT TUESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO...CENTRAL WEST VIRGINIA AND NORTHERN WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. WVZ038-046-047-260815- WEBSTER-POCAHONTAS-RANDOLPH- 402 AM EDT MON MAR 25 2013 ...WINTER STORM WARNING IN EFFECT UNTIL 2 PM EDT TUESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL WEST VIRGINIA AND NORTHERN WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. OHZ066-260815- PERRY- 402 AM EDT MON MAR 25 2013 ...WINTER STORM WARNING IN EFFECT UNTIL 2 PM EDT THIS AFTERNOON... ...WINTER WEATHER ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO 8 AM EDT TUESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. WINTER WEATHER ADVISORY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. OHZ084-260815- VINTON- 402 AM EDT MON MAR 25 2013 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 2 PM EDT THIS AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
622 AM EDT MON MAR 25 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 AM SNOW N BRIDGEPORT 39.29N 80.26W
03/25/2013 M2.5 INCH HARRISON WV BROADCAST MEDIA
6 HOUR SNOWFALL.
&&
EVENT NUMBER RLX1300506
JMVThe national radar mosaic for the moment the first event began.
2 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2013Every state in 2013This day in weather historyWarnings in Virginia, March 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 430420, 430421.